Virginia, 2015

Heavy Snow in Virginia, February 26, 2015

February 26, 2015 · NWS MRX · 2 events in 2 counties and zones

An area of low pressured tracked through the region producing heavy snow across southwest Virgina. Even the lower elevations were blanked with snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An area of low pressured tracked through the region producing heavy snow across southwest Virgina. Even the lower elevations were blanked with snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 26, 6:20 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 26, 6:20 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 AM EST THU FEB 26 2015

.AVIATION...
FOR THE 12Z TAFS...MOST OF THE SNOW HAS LEFT THE AREA. COULD BE A
FEW LINGERING SNOW SHOWERS AT KTRI THE FIRST COUPLE OF HOURS OF
THIS TAF CYCLE. LOW CONFIDENCE IN CEILINGS AND VISIBILITIES THIS
MORNING AS SNOW PACK WILL CAUSE CEILINGS AND VISIBILITIES TO BE
SLOW TO COME UP. KCHA SHOULD IMPROVE THE MOST WHILE KTRI WILL
LIKELY HOVER AROUND MVFR CONDITIONS THROUGH MOST OF THE DAY.
CONDITIONS WILL LIKELY IMPROVE TO VFR AT ALL SITES TOWARDS THE
END OF THIS TAF CYCLE AND INTO TOMORROW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WARNING UNTIL 7 AM EST THIS MORNING FOR ANDERSON-
     BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-GRAINGER-
     HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-NW BLOUNT-
     NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST
     GREENE-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
     GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON TN.

VA...WINTER STORM WARNING UNTIL 7 AM EST THIS MORNING FOR RUSSELL-
     SCOTT-WASHINGTON.

     WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR LEE-WISE.

&&

ABM/DH
Hazardous weather outlook, Feb 26, 4:14 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 AM EST THU FEB 26 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
414 AM EST THU FEB 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

MAJOR SNOWSTORM WILL CONTINUE TO MOVE NORTHEAST AWAY FROM THE
SOUTHERN APPALACHIANS EARLY THIS MORNING. SNOWFALL RATES HAVE
DIMINISHED ACROSS THE AREA ALLOWING THE WINTER STORM WARNINGS AND
ADVISORIES TO END AREA-WIDE BY DAYBREAK.

MAIN CONCERN WILL BE THE MORNING RUSH HOUR COMMUNTE THIS MORNING AS
ROADWAYS ARE DANGEROUS ACROSS MUCH OF THE AREA. SCATTERED SNOW
SHOWERS OR FLURRIES WILL CONTINUE ACROSS THE AREA TODAY...
ESPECIALLY OVER THE HIGHER ELEVATIONS. ADDITIONAL SNOW
ACCUMULATIONS UP TO 1 INCH POSSIBLE ACROSS THE HIGHEST PEAKS.
ELSEWHERE...LITTLE TO NO ACCUMULATIONS ARE EXPECTED. HIGH WILL
MAINLY BE IN THE 30S TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A SERIES OF STORM SYSTEMS WILL MOVE ACROSS THE TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS NEXT WEEK. THE PRECIPITATION WILL BE IN
THE FORM OF RAIN. THE MAIN CONCERN WILL BE THE POTENTIAL OF
FLOODING BY MID-WEEK DUE TO PERIODS OF MODERATE TO HEAVY RAIN
COMBINED WITH SATURATED SOIL FROM RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Feb 26, 2:44 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 AM EST THU FEB 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     SNOW             HALLS                   36.08N 83.93W
02/26/2015  M6.0 INCH        KNOX               TN   PUBLIC

&&

DH
Local storm report, Feb 26, 3:13 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 AM EST THU FEB 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     SNOW             LAKE CITY               36.22N 84.16W
02/26/2015  E3.0 INCH        ANDERSON           TN   PUBLIC

0230 AM     SNOW             GREENEVILLE             36.17N 82.82W
02/26/2015  E4.0 INCH        GREENE             TN   PUBLIC

&&

MBLACK
Special weather statement, Feb 26, 3:45 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EST THU FEB 26 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
345 AM EST THU FEB 26 2015

...POOR DRIVING CONDITIONS WILL CONTINUE TODAY ACROSS THE
REGION...

DUE TO WIDESPREAD HEAVY SNOW OVERNIGHT...DRIVING CONDITIONS WILL
REMAIN HAZARDOUS TODAY. TEMPERATURES WILL ONLY RISE A FEW DEGREES
ABOVE FREEZING RESULTING IN VERY SLOW MELTING OF THE SNOW THAT IS
CURRENTLY ON THE GROUND. SECONDARY ROADS THAT HAVE BEEN UNTREATED
WILL REMAIN COVERED IN SNOW AND ICE THROUGHOUT THE DAY.

TRAVEL IS DISCOURAGED...IF TRAVEL IS UNAVOIDABLE SLOW DOWN AND
DRIVE WITH CAUTION. GIVE YOURSELF EXTRA TIME TO ARRIVE AT YOUR
DESTINATION...AND ALLOW EXTRA ROOM BETWEEN YOU AND THE VEHICLE
AHEAD OF YOU. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.
Local storm report, Feb 26, 5:23 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 AM EST THU FEB 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HEAVY SNOW       SWEETWATER              35.60N 84.47W
02/26/2015  E7.0 INCH        MONROE             TN   PUBLIC

&&

MBLACK
Local storm report, Feb 26, 6:11 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 AM EST THU FEB 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     SNOW             SEVIERVILLE             35.89N 83.58W
02/26/2015  M6.0 INCH        SEVIER             TN   PUBLIC

            HEAVY SNOW STILL FALLING WITH ROAD COMPLETELY COVERED

1237 AM     SNOW             JACKSBORO               36.33N 84.19W
02/26/2015  M1.5 INCH        CAMPBELL           TN   TRAINED SPOTTER

1245 AM     HEAVY SNOW       CHARLESTON              35.29N 84.76W
02/26/2015  E8.0 INCH        BRADLEY            TN   PUBLIC

1245 AM     HEAVY SNOW       COSBY                   35.81N 83.25W
02/26/2015  E4.5 INCH        COCKE              TN   PUBLIC

1254 AM     SNOW             2 N LA FOLLETTE         36.40N 84.13W
02/26/2015  M3.0 INCH        CAMPBELL           TN   PUBLIC

0112 AM     SNOW             TELLICO PLAINS          35.37N 84.30W
02/26/2015  E8.0 INCH        MONROE             TN   911 CALL CENTER

0112 AM     SNOW             WHITE PINE              36.10N 83.30W
02/26/2015  M4.0 INCH        JEFFERSON          TN   PUBLIC

0112 AM     SNOW             PIGEON FORGE            35.79N 83.56W
02/26/2015  E8.0 INCH        SEVIER             TN   PUBLIC

            HEAVY SNOW STILL FALLING...WITH 7 TO 8 INCHES OF SNOW
            ACROSS TOWN.

0112 AM     SNOW             BENTON                  35.18N 84.65W
02/26/2015  E8.0 INCH        POLK               TN   TRAINED SPOTTER

0145 AM     SNOW             JONESVILLE              36.69N 83.12W
02/26/2015  E3.0 INCH        LEE                VA   PUBLIC

0203 AM     SNOW             LOUDON                  35.74N 84.36W
02/26/2015  M6.0 INCH        LOUDON             TN   PUBLIC

0203 AM     SNOW             FARRAGUT                35.87N 84.18W
02/26/2015  M6.0 INCH        KNOX               TN   PUBLIC

            HEAVY SNOW STILL FALLING.

0203 AM     SNOW             OLIVER SPRINGS          36.04N 84.34W
02/26/2015  M3.0 INCH        ROANE              TN   PUBLIC

0205 AM     SNOW             DANDRIDGE               36.02N 83.42W
02/26/2015  M5.0 INCH        JEFFERSON          TN   911 CALL CENTER

0205 AM     SNOW             SWEETWATER              35.60N 84.47W
02/26/2015  M8.0 INCH        MONROE             TN   PUBLIC

0205 AM     SNOW             TOWNSEND                35.68N 83.75W
02/26/2015  M9.0 INCH        BLOUNT             TN   PUBLIC

0214 AM     SNOW             SWEETWATER              35.60N 84.47W
02/26/2015  M8.0 INCH        MONROE             TN   PUBLIC

0230 AM     SNOW             GREENEVILLE             36.17N 82.82W
02/26/2015  E4.0 INCH        GREENE             TN   PUBLIC

0243 AM     SNOW             HALLS                   36.08N 83.93W
02/26/2015  M6.0 INCH        KNOX               TN   PUBLIC

0310 AM     SNOW             LAKE CITY               36.22N 84.16W
02/26/2015  E3.0 INCH        ANDERSON           TN   PUBLIC

0522 AM     HEAVY SNOW       SWEETWATER              35.60N 84.47W
02/26/2015  E7.0 INCH        MONROE             TN   PUBLIC

&&

DH
Local storm report, Feb 26, 6:17 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 AM EST THU FEB 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     SNOW             WHITE PINE              36.10N 83.30W
02/26/2015  E6.0 INCH        JEFFERSON          TN   PUBLIC

0617 AM     SNOW             KINGSTON                35.87N 84.51W
02/26/2015  E4.5 INCH        ROANE              TN   PUBLIC

&&

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Wise

When
February 26, 6:40 AM EST to 3:00 PM EST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

A trained spotter recorded 4.5 inches of snow in the city of Norton.

Heavy Snow, Washington

When
February 26, 8:00 AM EST to 3:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

An observer recorded 4 inches of snow in Abingdon.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559196, 559197.